Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Kansas City, MO

February 28, 20174 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 28, 2017, 6:37 PM CST for 4 counties in Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 6:37 PM CST (00:37 UTC)
Expired
Feb 28, 2017, 7:15 PM CST
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Carroll County, MO, Chariton County, MO, Lafayette County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 7:05 PM CSTHAIL 12 Se Miami, MOBRIEF PERIOD OF QUARTER SIZE HAIL
Feb 28, 7:05 PM CSTHAIL 12 Se Miami, MOBRIEF PERIOD OF QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 6:23 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS53 KEAX 010037
SVREAX
MOC033-041-107-195-010115-
/O.NEW.KEAX.SV.W.0003.170301T0037Z-170301T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
637 PM CST TUE FEB 28 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Chariton County in north central Missouri...
  Southern Carroll County in north central Missouri...
  Saline County in central Missouri...
  Northeastern Lafayette County in west central Missouri...

* Until 715 PM CST

* At 636 PM CST, a severe thunderstorm was located over Waverly, or
  11 miles south of Carrollton, moving east at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marshall, Slater, Glasgow, Brunswick, Waverly, Keytesville, Corder,
  Alma, Malta Bend, Blackburn, Wakenda, Gilliam, Miami, De Witt,
  Mount Leonard, Grand Pass and Dalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for central, north
central and west central Missouri.

LAT...LON 3920 9286 3918 9290 3914 9291 3912 9294
      3910 9294 3909 9365 3927 9371 3949 9284
      3934 9279
TIME...MOT...LOC 0036Z 254DEG 52KT 3921 9357 

HAIL...1.25IN
WIND...60MPH
 
$$

CDB
3 follow-up statements
971 
WWUS53 KEAX 010047
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
647 PM CST TUE FEB 28 2017

MOC107-010057-
/O.CAN.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Lafayette MO-
647 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAFAYETTE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CST for central, north
central and west central Missouri.

LAT...LON 3920 9286 3918 9290 3914 9291 3912 9294
      3910 9294 3912 9349 3933 9347 3949 9284
      3934 9279
TIME...MOT...LOC 0047Z 254DEG 52KT 3926 9336 

$$

MOC033-041-195-010115-
/O.CON.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Chariton MO-Carroll MO-Saline MO-
647 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN CHARITON...SOUTHEASTERN CARROLL AND CENTRAL SALINE
COUNTIES...

At 647 PM CST, a severe thunderstorm was located near Malta Bend, or
10 miles southeast of Carrollton, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marshall, Slater, Glasgow, Brunswick, Keytesville, Malta Bend,
Wakenda, Gilliam, Miami, De Witt, Mount Leonard, Grand Pass and
Dalton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for central, north
central and west central Missouri.

LAT...LON 3920 9286 3918 9290 3914 9291 3912 9294
      3910 9294 3912 9349 3933 9347 3949 9284
      3934 9279
TIME...MOT...LOC 0047Z 254DEG 52KT 3926 9336 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
861 
WWUS53 KEAX 010056
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
656 PM CST TUE FEB 28 2017

MOC033-041-195-010115-
/O.CON.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Chariton MO-Carroll MO-Saline MO-
656 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN CHARITON...SOUTHEASTERN CARROLL AND NORTHEASTERN
SALINE COUNTIES...

At 656 PM CST, a severe thunderstorm was located 8 miles northeast of
Malta Bend, or 9 miles northwest of Slater, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Slater, Glasgow, Keytesville, Gilliam, Miami, De Witt and Dalton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.

LAT...LON 3920 9286 3918 9290 3914 9291 3916 9334
      3936 9333 3949 9284 3934 9279
TIME...MOT...LOC 0056Z 252DEG 51KT 3928 9323 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
244 
WWUS53 KEAX 010104
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
704 PM CST TUE FEB 28 2017

MOC033-010114-
/O.CAN.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Carroll MO-
704 PM CST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.

LAT...LON 3920 9286 3918 9290 3920 9320 3935 9321
      3938 9319 3939 9320 3940 9316 3939 9316
      3938 9313 3938 9311 3941 9312 3949 9284
      3934 9279
TIME...MOT...LOC 0104Z 254DEG 52KT 3931 9308 

$$

MOC041-195-010115-
/O.CON.KEAX.SV.W.0003.000000T0000Z-170301T0115Z/
Chariton MO-Saline MO-
704 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTHEASTERN CHARITON AND NORTHEASTERN SALINE COUNTIES...

At 704 PM CST, a severe thunderstorm was located near Slater, moving
east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Slater, Glasgow, Keytesville, Gilliam and Dalton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CST for central and
north central Missouri.

LAT...LON 3920 9286 3918 9290 3920 9320 3935 9321
      3938 9319 3939 9320 3940 9316 3939 9316
      3938 9313 3938 9311 3941 9312 3949 9284
      3934 9279
TIME...MOT...LOC 0104Z 254DEG 52KT 3931 9308 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:09 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 28, 5:09 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
509 PM CST Tue Feb 28 2017

.Discussion...
Issued at 339 PM CST TUE FEB 28 2017

There is a lot of activity going on over the next 12 hours with
several different weather issues to look at, though we will start by
looking at the big picture across the Nation. Water vapor imagery
shows a large trough moving east across the Rocky mountains, which
has helped focus a plumb of Pacific moisture across the Southern and
Central Plains within a southwest flow. Closer to the surface, a
cold front is slowly sagging south today as the associated surface
low shifts northeast into Iowa. Currently, the front is in the far
northwest corner of Missouri; roughly around Maryville. The front is
not expected to push southeast very fast this afternoon or this
evening as the flow at the surface and aloft is parallel to the
boundary.

For today...severe weather threat...will focus on the areas along
and ahead of the cold front as it settles southeast late this
afternoon and this evening. Currently, the instability ahead of the
front (MUCAPE values > 500 J/KG) is well removed from the front;
currently analyzed across east central Kansas into northeast
Missouri. As a result, activity is bubbling up across southern
Missouri in an uncapped environment. Shear along the front, back in
our area, is very strong, with 0-6KM shear values of 60+ knots from
the southwest. This late in the day, and given the cloud cover,
thoughts are that instability along the front will remain rather
limited in our portion of Kansas and Missouri; which points at a
limited, but not zero, potential for severe storms late this
afternoon and this evening.

As for the modes of severe weather, with the flow parallel to the
front, large hail and strong damaging winds are the primary hazards
that will accompany storms in our area tonight. However, the
potential is there for storms to develop a quick tornado spin up on
the leading edge of the advancing storms due to QLCS processes,
though this threat looks higher the farther into eastern and
southern Missouri you move. We expect storms to start bubbling up on
the southern side of Kansas City and along a line northeast towards
Macon between 5 and 7 PM this eveing, which is when we think the low
level jet with ramp up; resulting in a window for severe storms this
evening as a quick shot elevated instability advects north.
Otherwise, given the speed with which the front will settle this
evening, the threat of strong to severe storms should end in our
forecast area before midnight.

For today...issues other than severe weather...strong winds
ahead of the frontal boundary have already resulted in near to wind
advisory criteria in areas from southern Kansas City east into
central Missouri. Expect the winds to decouple and ease up a little
as the sunsets this evening. Thus will be allowing the short lived
wind advisory to expire at 6 PM this evening. Additionally, there
was some fire weather concerns for the rest of the afternoon hours
due to the potential for dry air to mix down to the surface along
with the strong winds. However, humidity values have not dropped that
much, therefore will cancel the fire warning early.

Otherwise, expect cooler temperatures to prevail through the rest of
the work week as a northwest flow persists aloft allowing cool air
to ooze across the Plains. Next chance for rain looks to be late
Sunday into Monday.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 503 PM CST TUE FEB 28 2017

Southwest winds will quickly turn northwesterly behind the passage
of a cold front during the early evening hours. While thunderstorm
development is still on track along the frontal boundary, storms
look to remain south of the terminals through the evening. Thus,
have included VCTS transitioning to VCSH as instability decreases
tonight. A brief window of MVFR ceilings is possible behind the
boundary, though this stratus layer should quickly erode as dry
air filters into the area behind the front, in addition to
increased mixing by the mid morning Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 6 PM CST this evening for KSZ057-060.

MO...Wind Advisory until 6 PM CST this evening for MOZ025-032-033-
     038>040-043>046-053-054.

&&

Discussion...Cutter
Aviation...Welsh
Hazardous weather outlook, Feb 28, 5:33 AM CST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
533 AM CST Tue Feb 28 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
533 AM CST Tue Feb 28 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heightened fire weather concerns exist for this afternoon as gusty
winds combine with dry conditions. For this evening into tonight,
thunderstorms may develop along and ahead of a cold front with some
storms potentially becoming strong to severe. Primary hazards with
any stronger storm that develops will be gusty to damaging winds and
hail.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Feb 28, 5:59 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             BLUE SPRINGS            39.02N 94.28W
02/28/2017  E1.00 INCH       JACKSON            MO   TRAINED SPOTTER

            REPORTED AT I-70 AND WOODS CHAPEL

&&

JWELSH
Local storm report, Feb 28, 6:00 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             BLUE SPRINGS            39.02N 94.28W
02/28/2017  E1.00 INCH       JACKSON            MO   TRAINED SPOTTER

&&

JWELSH
Local storm report, Feb 28, 6:12 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             LEE'S SUMMIT            38.91N 94.38W
02/28/2017  E1.00 INCH       JACKSON            MO   PUBLIC

            REPORTED VIA SOCIAL MEDIA

&&

JWELSH
Local storm report, Feb 28, 6:22 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 SW LEXINGTON          39.16N 93.90W
02/28/2017  E1.00 INCH       LAFAYETTE          MO   TRAINED SPOTTER

&&

JWELSH
Local storm report, Feb 28, 6:29 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             OAK GROVE               39.01N 94.13W
02/28/2017  E1.75 INCH       JACKSON            MO   TRAINED SPOTTER

&&

JWELSH
Special weather statement, Feb 28, 6:30 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
630 PM CST TUE FEB 28 2017

MOZ030-037-038-010100-
Ray MO-Lafayette MO-Jackson MO-
630 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAY...NORTHWESTERN
LAFAYETTE AND EAST CENTRAL JACKSON COUNTIES UNTIL 700 PM CST...

At 630 PM CST, Doppler radar was tracking a strong thunderstorm over
Levasy, or near Buckner, moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blue Springs, Grain Valley, Oak Grove, Lexington, Wellington, Levasy
and Napoleon.

This includes Interstate 70 in Missouri between mile markers 21 and
27.

A tornado watch remains in effect until 100 AM CST for west central
Missouri.

LAT...LON 3899 9424 3904 9427 3911 9419 3925 9386
      3911 9384
TIME...MOT...LOC 0030Z 244DEG 48KT 3910 9411

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:16 PM CSTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray25 min
Feb 28, 6:30 PM CSTSpecial Weather StatementEAXRay30 min
Feb 28, 7:11 PM CSTSevere Thunderstorm WarningEAXChariton, Howard, Randolph, Saline51 min
Feb 28, 7:39 PM CSTSpecial Weather StatementEAXJohnson36 min
Feb 28, 7:49 PM CSTSpecial Weather StatementEAXCass26 min
Feb 28, 7:52 PM CSTSevere Thunderstorm WarningEAXJohnson, Lafayette23 min
Feb 28, 8:13 PM CSTSevere Thunderstorm WarningEAXLafayette, Saline15 min
Feb 28, 8:46 PM CSTSevere Thunderstorm WarningEAXBates, Cass29 min
Feb 28, 8:51 PM CSTSevere Thunderstorm WarningEAXCass, Johnson24 min
Feb 28, 9:10 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Johnson35 min
Feb 28, 9:22 PM CSTSevere Thunderstorm WarningEAXJohnson23 min
Feb 28, 9:31 PM CSTSevere Thunderstorm WarningEAXCass, Henry, Johnson29 min
Feb 28, 9:44 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson46 min
Feb 28, 9:46 PM CSTSevere Thunderstorm WarningEAXJohnson, Pettis44 min
Feb 28, 9:48 PM CSTSevere Thunderstorm WarningEAXBates42 min
Feb 28, 9:57 PM CSTSevere Thunderstorm WarningEAXHenry, Johnson48 min
Feb 28, 10:24 PM CSTSevere Thunderstorm WarningEAXBates, Cass, Henry36 min
Feb 28, 10:31 PM CSTSpecial Weather StatementEAXCooper29 min
Feb 28, 10:39 PM CSTSevere Thunderstorm WarningEAXCooper, Pettis51 min
Feb 28, 10:48 PM CSTSpecial Weather StatementEAXPettis27 min
Feb 28, 11:14 PM CSTSevere Thunderstorm WarningEAXHenry, Pettis31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.